Flash Flood, Kent
- When
- July 22, 9:40 PM EST to 11:00 PM EST
- Where
- Kent County, North Portion
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.096, -75.505 (the zone’s center; the record gives no point)
Thunderstorms with torrential downpours caused flooding of roadways, fields, low-lying areas and creeks in the northern half of Kent County. There were a few water rescues in Dover.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Thunderstorms with torrential downpours caused flooding of roadways, fields, low-lying areas and creeks in the northern half of Kent County. There were a few water rescues in Dover. Doppler Radar storm total estimates reached between 2.5 and 5 inches. Actual storm totals included 1.99 inches at the Dover Air Force Base.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 22, 8:48 PM EST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 948 PM EDT SAT JUL 22 2006 .SHORT TERM /REST OF TONIGHT/... WE/RE IN THE PROCESS OF DROPPING THE FLASH FLOOD WATCH FOR MOST OF OUR CWA. WE HAVE EXTENDED THE WATCH DEEPER INTO THE NIGHT FOR OUR SOUTHEASTERN CWA AS THE THUNDERSTORMS SHOULD NOT CLEAR THEM BY MIDNIGHT. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...FLASH FLOOD WATCH FOR NJZ021>025 UNTIL 4 AM SUNDAY. DE...FLASH FLOOD WATCH FOR DEZ002>004 UNTIL 4 AM SUNDAY. MD...FLASH FLOOD WATCH FOR MDZ012-015-019-020 UNTIL 4 AM SUNDAY. MARINE...SMALL CRAFT ADVISORY FOR ANZ430 UNTIL 2 AM SUNDAY. ...SMALL CRAFT ADVISORY FOR ANZ431 UNTIL 5 AM SUNDAY. ...SMALL CRAFT ADVISORY FOR ANZ450>455 UNTIL 9 AM SUNDAY. && TFG && .PREV DISCUSSION... /ISSUED 315 PM EDT SAT JUL 22 2006/ OVERVIEW... A WET COUPLE OF WEEKS, AND ANOTHER ONE AHEAD AND HUMID. THIS YEAR IN MANY RESPECTS REMINDS ME OF 1988. VERY WARM AND HUMID AND A PERSISTENT STRONG WESTERN ATLANTIC HIGH AND A STEADY STREAM OF SW WINDS. SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... VERY ACTIVE WEATHER TO ERUPT THIS AFTERNOON AND EVENING AS STRONG UPPER LVL SH/W DIGS SE OVERRIDING WARM AND HUMID AIRMASS. PCPN THIS MORNING WAS MAINLY HEAVY TROPICAL RAINS BUT THIS AFTERNOON, TSTMS ACCOMPANIED BY DAMAGING WINDS, HAIL AND CONCERN ALSO FOR SUPERCELLS OR A TORNADO. AIRMASS IS HEATING UP OVER CENTRAL PA AND SOUTH AND ITS THIS CLEAR AREA THAT THE TSTMS WILL FIRE UP AND MOVE EAST IN LINES. WARNINGS LIKELY TO BE ISSUED SHORTLY AFTER THE TSTMS DEVELOP WITH THE MEAN STORM VECTOR MOTION 230 AT 30 KT WHILE THE LINE PROPAGATES TO THE EAST SOUTHEAST. SEVERE THUNDERSTORM WATCH 636 IN EFFECT ENTIRE REGION UNTIL 8 PM. TWO DISTINCT BOUNDARIES ON SATL. FIRST IS FROM NW NJ S THEN SW INTO THE BWI REGION. THIS IS ON EASTERN EDGE OF THINNING CLOUDS. RADAR SHOWING ECHOES ALONG THIS BOUNDARY AND LOOK FOR MORE TSTMS TO START FIRING UP TO THE WEST. FLASH FLOOD WATCH REMAINS IN EFFECT AS POTENTIAL FOR SEVERAL MORE INCHES EXITS. LONG TERM /TUESDAY THROUGH SATURDAY/... SHORT LONG TERM. AGITATED ATMOSPHERE TO REMAIN IN PLACE FOR THE NEXT WEEK AS TROUGHING REMAINS OVER THE MID ATLANTIC REGION THROUGH THE 30TH. WHILE UPPER FLOW REMAINS FAST, LOWER LEVELS WILL BE MOIST AND UNSTABLE. WITH SO MUCH MOISTURE AROUND TEMPERATURES NOT LIKELY TO TOP 90 ON TWO OR MORE DAYS. AVIATION... THE FIRST ROUND OF SHOWERS MOVED EAST BY ABOUT NOON. RECENT VISIBLE SAT PICS INDICATE SOME CLEARING SKIES JUST TO THE WEST OF OUR CWA, AND THIS IS NOT GOOD IN THAT IT WILL FOSTER THE DEVELOPMENT OF SEVERE WEATHER DURING THE LATE AFTERNOON AND EVENING HOURS. HAVE INCLUDED MVFR AND VFR CONDITIONS IN THE TAFS INTO THE OVERNIGHT HOURS TO REFLECT EXPECTED SEVERE WEATHER. AFTER 6Z CONDITIONS IMPROVE EXCEPT NEAR THE COAST WHERE IMPROVEMENTS WILL TAKE LONGER TO OCCUR. AFTER TONIGHT, HIGH PRESSURE BUILDS IN FOR MONDAY INTO TUES, AND VFR WILL PREVAIL. MARINE... GRADIENT WILL CONTINUE TO TIGHTEN LATE THIS AFTERNOON AND THIS EVENING OVER THE FORECAST WATERS. SCA WILL REMAIN IN EFFECT THROUGH 12Z ALONG THE COAST...TIL 09Z FOR THE LOWER DELAWARE BAY...AND TIL 06Z FOR THE UPPER DELAWARE BAY. 7 FOOT SEAS STILL LOOK GOOD ON THE OCEAN, AND THAT IS EXPECTED TO OCCUR DURING THE OVERNIGHT HOURS. WINDS WILL DROP BELOW SCA CONDITIONS SUNDAY MORNING, AND THE SAME FOR SEAS BY EARLY AFTERNOON. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 427 AM EDT SAT JUL 22 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-231000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 427 AM EDT SAT JUL 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA THROUGH THIS EVENING. IN ADDITION THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA IN A SLIGHT RISK FOR SEVERE WEATHER TODAY. BECAUSE OF THE WIND PROFILE ABOVE THE GROUND IN ADDITION TO DAMAGING STRAIGHT LINE WINDS THERE EXISTS THE POSSIBILITY FOR TORNADOES. PLEASE LOOK FOR FURTHER UPDATES THROUGHOUT THE DAY. THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE ATLANTIC SHORE TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE NECESSARY TODAY. TFG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
923 PM EDT SAT JUL 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG CLIFTON HEIGHTS 39.93N 75.30W
07/22/2006 DELAWARE PA TRAINED SPOTTER
TREES AND WIRES DOWN.
0355 PM TSTM WND DMG PHILA 40.00N 75.15W
07/22/2006 PHILADELPHIA PA EMERGENCY MNGR
COUPLE OF TREES AND LIMBS DOWN IN JUNIATA AND WEST
PHILADELPHIA SECTIONS.
0848 PM TSTM WND DMG 4 NNE SMYRNA 39.34N 75.57W
07/22/2006 NEW CASTLE DE EMERGENCY MNGR
TREES AND WIRES DOWN IN BLACKBIRD HUNDERED NEW CASTLE
COUNTY.
&&
GIGIPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
931 PM EDT SAT JUL 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG CLIFTON HEIGHTS 39.93N 75.30W
07/22/2006 DELAWARE PA TRAINED SPOTTER
TREES AND WIRES DOWN.
0355 PM TSTM WND DMG PHILA 40.00N 75.15W
07/22/2006 PHILADELPHIA PA EMERGENCY MNGR
COUPLE OF TREES AND LIMBS DOWN IN JUNIATA AND WEST
PHILADELPHIA SECTIONS.
0430 PM LIGHTNING BURLINGTON 40.08N 74.85W
07/22/2006 BURLINGTON NJ EMERGENCY MNGR
*** 1 INJ *** BOY STRUCK AND INJURED BY LIGHTNING WHILE
PLAYING AN ELECTRIC GUITAR.
0500 PM TSTM WND DMG TRENTON 40.22N 74.76W
07/22/2006 MERCER NJ EMERGENCY MNGR
TREES AND WIRES DOWN IN HAMILTON SQUARE.
0515 PM TSTM WND DMG MIDDLETOWN 39.45N 75.71W
07/22/2006 NEW CASTLE DE EMERGENCY MNGR
SCATTERED LARGE LIMBS AND WIRES DOWN THROUGHOUT THE
COUNTY.
0614 PM TSTM WND DMG NORTH EAST 39.60N 75.94W
07/22/2006 CECIL MD EMERGENCY MNGR
TREES DOWN
0848 PM TSTM WND DMG 4 NNE SMYRNA 39.34N 75.57W
07/22/2006 NEW CASTLE DE EMERGENCY MNGR
TREES AND WIRES DOWN IN BLACKBIRD HUNDERED NEW CASTLE
COUNTY.
&&
GIGIThe Dover AFB radar (KDOX), 31 km away, was scanning. The volume nearest the first event began at 02:37 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522914.